ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO0308

Rifampicin: An Infrequent Cause of AKI

Session Information

Category: Acute Kidney Injury

  • 103 AKI: Mechanisms

Authors

  • Yadav, Niraj K., University of Utah Health, Salt Lake City, Utah, United States
  • Kottey, Janame J., University of Utah Health, Salt Lake City, Utah, United States
  • Kethineni, Rama, University of Utah Health, Salt Lake City, Utah, United States
  • Drury, Zachary, University of Utah Health, Salt Lake City, Utah, United States
  • Revelo Penafiel, Monica Patricia, University of Utah Health, Salt Lake City, Utah, United States
  • Agarwal, Adhish, University of Utah Health, Salt Lake City, Utah, United States
  • Abraham, Josephine, University of Utah Health, Salt Lake City, Utah, United States
Introduction

Rifampicin is used to treat Mycobacterium infection. Hypersensitivity reaction to rifampicin resulting in acute kidney injury (AKI) is infrequent. Here we describe rifampicin hypersensitivity in a patient presenting with AKI who was treated for Mycobacterium marinum infection.

Case Description

A 43 year old male was treated with Rifampicin for Mycobacterium marinum infection 3 years ago. He recently injured his hand and took two pills of Rifampicin leftover from 3 years ago to prevent another infection. He took them about 12 hours apart and a few hours after taking the second pill he developed severe nausea, vomiting, flank pain and dark colored urine. He presented to emergency department and labs showed elevated LDH(lactate dehydrogenase) and bilirubin, thrombocytopenia, anemia and elevated creatinine. He was transferred to our hospital for further management. Upon arrival creatinine was 7.5mg/dl. Bilirubin had normalized and haptoglobin was in normal range. ADAMTS13 level was 56%. Peripheral smear did not show schistocytes. He underwent kidney biopsy which showed moderate acute tubular injury and focal thrombotic microangiopathy. It was determined that he had AKI from type 2 hypersensitivity to Rifampicin. His creatinine continued to worsen to 18mg/dl before improving. He did not require renal replacement therapy. On follow up three weeks later, his creatinine had improved to 1.7mg/dl.

Discussion

Rifampicin hypersensitivity can manifest with hepatitis, hemolytic anemia and AKI. It is most often seen when the drug is re-administered or used intermittently.The outcome of AKI is usually favorable after discontinuation of the drug, with most patients achieving full recovery within 90 days. As the hypersensitivity reaction is infrequent, prompt recognition and withdrawal of drug is important to prevent irreversible injury.

Renal biopsy showing Acute Tubular Injury.